Hail, Polk
- When
- June 21, 5:50 PM EST
- Where
- Polk County, 1.76 mi S of West Frostproof
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 27.705, -81.576
The public reported penny sized hail west of Highway 27 in southern Polk County.
An afternoon seabreeze developed along the coast and scattered thunderstorms formed along the boundary. One storm produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
An afternoon seabreeze developed along the coast and scattered thunderstorms formed along the boundary. One storm produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 21, 12:53 PM EST, 4 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 153 PM EDT TUE JUN 21 2011 .SHORT TERM (TONIGHT-THURSDAY)... THE MID/UPPER LEVEL RIDGE WILL REMAIN OVER FLORIDA THROUGH WEDNESDAY THEN DURING THURSDAY BECOMES SUPPRESSED SOUTHWARD SOME AS A TROUGH MOVES INTO THE EASTERN STATES. MEANWHILE AT THE SURFACE THE RIDGE AXIS WILL GENERALLY REMAIN ACROSS CENTRAL FLORIDA INTO THURSDAY WITH A SOUTH TO SOUTHWEST FLOW ACROSS THE NATURE COAST...LIGHT SOUTHERLY WINDS OVER THE CENTRAL ZONES AND A SOUTHEAST TO SOUTH FLOW ACROSS THE SOUTHERN AREAS. OVERALL FLOW WILL REMAIN LIGHT ENOUGH FOR THE WEST COAST SEA BREEZE TO DEVELOP EACH AFTERNOON. WEDNESDAY LOOKS TO BE SIMILAR TO TODAY WITH MID/UPPER LEVEL SUBSIDENCE AND DRY AIR PERSISTING LEADING TO RATHER LOW RAIN CHANCES. BEST CHANCES WILL CONTINUE ACROSS THE SOUTH WHERE SLIGHTLY MORE MOISTURE WILL REMAIN. THEN DURING THURSDAY DEEPER MOISTURE...PRECIPITABLE WATER 1.7 TO 1.9 INCHES... WILL MOVE NORTHWARD AND THIS COMBINED WITH DAYTIME HEATING AND INCREASING MOISTURE WILL LEAD TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. DAYTIME HIGH TEMPERATURES WILL REMAIN ABOVE NORMAL FOR WEDNESDAY THEN RETURN TO CLOSER TO NORMAL ON THURSDAY AS ADDITIONAL CLOUDS AND PRECIPITATION ARE EXPECTED. OVERNIGHT LOWS WILL REMAIN NEAR TO A FEW DEGREES ABOVE NORMAL. .LONG TERM (THURSDAY NIGHT-TUESDAY)... THE GFS AND ECMWF HAVE CHANGED LITTLE SINCE YESTERDAY...INCREASING MY CONFIDENCE IN A PERIOD OF INCREASED CLOUD COVER AND UNSETTLED WEATHER. WHILE THE SYNOPTIC FEATURES OVER THE EASTERN HALF OF THE COUNTRY ARE HANDLED SIMILARLY ENOUGH...THERE IS A DIFFERENCE IN THE AMOUNT OF MOISTURE POOLED OVER THE WESTERN GULF ON FRIDAY. THE GFS IS MORE ROBUST AND HAS BEEN VERY CONSISTENT WITH THIS MOISTURE. THIS DEEP TROPICAL MOISTURE WILL BE TAPPED BY THE UPPER- LEVEL TROUGH MOVING SLOWLY EASTWARD TOWARD THE EAST COAST OF THE U.S. BY SUNDAY. THE DEPTH AND STRENGTH OF THE TROUGH AS WELL AS THE AVAILABLE MOISTURE IN THE WESTERN GULF WILL DETERMINE JUST HOW SHOWERY OUR WEATHER IS THROUGH THE END THIS WEEK. RIGHT NOW...IT LOOKS LIKE THE BEST MOISTURE CONVERGENCE OVER THE STATE WILL CONTINUE THROUGH SATURDAY...THEN MID-LEVEL HEIGHTS BEGIN TO RISE AS THE EASTERN U.S. TROUGH LIFTS OUT TO THE NORTH. THE FEED FROM THE DEEP TROPICAL MOISTURE GETS CUT OFF ON SUNDAY ALLOWING THE REGION TO RETURN TO MORE TYPICAL SUMMER-TIME SHOWERS AND THUNDERSTORMS...BUT PRECIPITABLE WATERS REMAIN BETWEEN 1.8 AND 2.1 INCHES SO EXPECT AFTERNOON SEA BREEZES TO BE QUITE ACTIVE. && .AVIATION... SOME PERIODS OF CIGS AROUND 4000 FEET ARE POSSIBLE OVER FMY AND RSW UNTIL THE LATE AFTERNOON HOURS...BUT IN GENERAL EXPECT VFR CONDITIONS SHOULD PREVAIL FOR THE NEXT 24 HOURS. SOME THUNDERSTORMS MAY LINGER THROUGH THE EARLY EVENING HOURS...BUT MAINLY TO THE EAST OF THE TERMINALS. && .MARINE... SURFACE HIGH PRESSURE WILL CONTINUE TO SUPPORT LIGHT WINDS WITH SEAS OF 2 FEET OR LESS OVER THE GULF WATERS FOR THE NEXT FEW DAYS. A SEA BREEZE WILL DEVELOP ALONG THE COAST WEDNESDAY AND THURSDAY AFTERNOON THEN THE OVERALL FLOW WILL BECOME SOUTH TO SOUTHWEST FRIDAY AND SATURDAY. && .FIRE WEATHER... NO FIRE WEATHER HIGHLIGHTS OVER THE NEXT FEW DAYS AS LOW LEVEL MOISTURE WILL GRADUALLY BE INCREASING KEEPING RELATIVE HUMIDITY VALUES ABOVE CRITICAL LEVELS. && .PRELIMINARY POINT TEMPS/POPS... TPA 78 93 78 91 / 5 20 20 40 FMY 76 94 76 92 / 20 30 20 40 GIF 75 96 75 93 / 5 20 10 40 SRQ 76 92 76 91 / 20 20 20 40 BKV 71 95 72 92 / 5 20 20 40 SPG 80 91 80 90 / 5 20 20 40 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...NONE. GULF WATERS...NONE. && SHORT TERM/MARINE/FIRE WEATHER...69/CLOSE LONG TERM...63/JILLSON AVIATION...22/REYNES
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 443 AM EDT TUE JUN 21 2011 FLZ039-042-043-048>052-055>057-060>062-065-212015- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 443 AM EDT TUE JUN 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... ISOLATED THUNDERSTORMS WILL DEVELOP OVER WEST CENTRAL AND SOUTHWEST FLORIDA TODAY AS THE EAST AND WEST COAST SEA BREEZE BOUNDARIES COLLIDE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORMS THAT DEVELOP TODAY WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS STRONG GUSTY WINDS...FREQUENT LIGHTNING STRIKES...AND SMALL HAIL. ...EXCESSIVE HEAT IMPACT... TEMPERATURES CLIMBING INTO THE MID AND UPPER 90S COMBINED WITH A HUMID AIR MASS WILL PRODUCE HEAT INDICES IN THE 100 TO 105 DEGREE RANGE OVER INLAND LOCATIONS DURING THE AFTERNOON. IF YOU WORK OUTDOORS REMEMBER TO DRINK PLENTY OF WATER AND TAKE FREQUENT BREAKS IN THE SHADE. DO NOT LEAVE CHILDREN OR PETS IN LOCKED VEHICLES! TEMPERATURES CAN RISE ABOVE 130 DEGREES IN MINUTES...QUICKLY INCREASING THE CHANCE FOR HEAT STROKE AND POSSIBLE DEATH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ...THUNDERSTORM IMPACT... SEA BREEZE BOUNDARY INTERACTIONS WILL HELP TO PRODUCE ISOLATED THUNDERSTORMS OVER THE REGION AGAIN ON WEDNESDAY. INCREASING MOISTURE WILL LEAD TO HIGHER SHOWER AND THUNDERSTORM COVERAGE THURSDAY THROUGH THE UPCOMING WEEKEND. STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINS...FREQUENT LIGHTNING STRIKES...STRONG GUSTY WINDS...AND SOME SMALL HAIL. ...EXCESSIVE HEAT IMPACT... DAYTIME TEMPERATURES WILL REMAIN IN THE MID AND UPPER 90S OVER WEST CENTRAL AND SOUTHWEST FLORIDA ON WEDNESDAY. THESE HIGH TEMPERATURES COMBINED WITH A HUMID AIR MASS WILL AGAIN PRODUCE HEAT INDICES VALUES IN THE 100 TO 105 DEGREE RANGE OVER INLAND LOCATIONS DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. MCMICHAEL
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
455 PM EDT TUE JUN 21 2011
FLZ065-212145-
LEE-
455 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL AFFECT SOUTHERN LEE COUNTY...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED 11 MILES SOUTHEAST OF BONITA SPRINGS...MOVING NORTHWEST AT 20
MPH...WILL AFFECT BONITA SPRINGS AND ESTERO...UNTIL 545 PM EDT.
THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 116 AND 123.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. WHEN DRIVING THROUGH HEAVY RAIN...SLOW DOWN. ALWAYS LEAVE
A SAFE DISTANCE BETWEEN YOU AND OTHER VEHICLES.
&&
LAT...LON 2633 8183 2633 8185 2635 8187 2638 8188
2639 8187 2644 8195 2657 8182 2638 8164
2632 8165 2631 8166 2631 8181
TIME...MOT...LOC 2055Z 136DEG 16KT 2625 8167
JOHNSONSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 557 PM EDT TUE JUN 21 2011 FLZ051-212245- HILLSBOROUGH- 557 PM EDT TUE JUN 21 2011 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL HILLSBOROUGH COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A THUNDERSTORM LOCATED NEAR BLOOMINGDALE...OR NEAR BRANDON...MOVING NORTHWEST AT 10 MPH...WILL AFFECT RIVERVIEW...BLOOMINGDALE...VALRICO AND BRANDON... UNTIL 645 PM EDT. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 254 AND 266. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. HAIL UP TO ONE HALF INCH IN DIAMETER IS EXPECTED. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2811 8232 2793 8219 2783 8230 2796 8247 TIME...MOT...LOC 2157Z 137DEG 8KT 2790 8229
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 604 PM EDT TUE JUN 21 2011 FLZ065-212245- LEE- 604 PM EDT TUE JUN 21 2011 ...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN LEE COUNTY... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS LOCATED NEAR SOUTHWEST INTERNATIONAL AIRPORT...OR NEAR LEHIGH ACRES...MOVING WEST AT 5 MPH...WILL AFFECT LEHIGH ACRES...WHISKEY CREEK...PAGE PARK-PINE MANOR AND FORT MYERS VILLAS...UNTIL 645 PM EDT. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 123 AND 136. GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED. TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2659 8190 2666 8163 2648 8158 2635 8185 TIME...MOT...LOC 2205Z 074DEG 6KT 2655 8170 JOHNSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL 628 PM EDT TUE JUN 21 2011 FLZ042-043-212315- SUMTER-CITRUS- 628 PM EDT TUE JUN 21 2011 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR SOUTHEASTERN CITRUS AND CENTRAL SUMTER COUNTIES FOR A STRONG THUNDERSTORM WITH HAIL AND STRONG WIND GUSTS VALID UNTIL 715 PM EDT... AT 627 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES A STRONG THUNDERSTORM LOCATED NEAR LAKE PANASOFFKEE...OR 7 MILES NORTH OF BUSHNELL...NEARLY STATIONARY...WILL AFFECT BUSHNELL AND LAKE PANASOFFKEE. THIS INCLUDES INTERSTATE 75 BETWEEN EXITS 314 AND 321. GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW AROUND...SNAP TREE LIMBS AND CAUSE POWER OUTAGES. HAIL UP TO NICKEL SIZE MAY OCCUR. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND WILL CAUSE PONDING OF WATER ON ROADWAYS. && LAT...LON 2869 8231 2891 8223 2881 8196 2864 8203 TIME...MOT...LOC 2229Z 090DEG 2KT 2876 8211 JOHNSON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
638 PM EDT TUE JUN 21 2011
FLZ055-056-212315-
HARDEE-MANATEE-
638 PM EDT TUE JUN 21 2011
...STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN MANATEE...CENTRAL
MANATEE COUNTY AND NORTHWESTERN HARDEE COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THUNDERSTORMS
LOCATED NEAR MYAKKA HEAD...OR 13 MILES WEST OF WAUCHULA...MOVING
WEST AT 10 MPH...WILL AFFECT MYAKKA HEAD AND DUETTE...UNTIL 715 PM
EDT. THUNDERSTORMS WILL ALSO AFFECT CENTRAL MANATEE COUNTY NEAR LAKE
MANATEE STATE PARK.
GUSTY WINDS 35 TO 45 MPH WILL OCCUR. FREQUENT LIGHTNING IS EXPECTED.
TO BE SAFE GO INDOORS IMMEDIATELY. IF CAUGHT OUTSIDE...FIND A LOW
SPOT...AND STAY AWAY FROM TALL OBJECTS. THIS STORM WILL PRODUCE PEA
SIZE HAIL. TORRENTIAL RAINS WILL REDUCE VISIBILITY TO NEAR ZERO AND
WILL CAUSE PONDING OF WATER ON ROADWAYS.
&&
LAT...LON 2761 8229 2765 8222 2764 8207 2758 8191
2747 8202 2742 8234 2751 8243
TIME...MOT...LOC 2236Z 112DEG 11KT 2753 8204The Tampa radar (KTBW), 81 km away, was scanning. The volume nearest the first event began at 22:52 UTC.
1 hail. Local standard time, as filed.
The public reported penny sized hail west of Highway 27 in southern Polk County.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324731.